Alert archive / Vermont / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 57, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 12, 2017, 7:04 PM EDT for 6 counties in Vermont. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2017, 7:04 PM EDT (23:04 UTC)
- Expired
- Aug 12, 2017, 8:00 PM EDT
- In force
- 56 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Addison County, VT, Caledonia County, VT, Chittenden County, VT, Lamoille County, VT, Orange County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 91 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 7:42 PM EDT | TSTM WND DMG | 1 S Plainfield, VT | TREE BRANCHES DOWN |
| Aug 12, 7:50 PM EDT | TSTM WND DMG | 3 S Marshfield, VT | TREES DOWNED |
| Aug 12, 7:50 PM EDT | HAIL 0.25 | 2 Se Plainfield, VT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 11.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 462 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
717
WUUS51 KBTV 122304
SVRBTV
VTC001-005-007-015-017-023-130000-
/O.NEW.KBTV.SV.W.0057.170812T2304Z-170813T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
704 PM EDT SAT AUG 12 2017
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
South central Lamoille County in northwestern Vermont...
Northern Orange County in central Vermont...
Southern Caledonia County in northeastern Vermont...
Northeastern Addison County in central Vermont...
Southeastern Chittenden County in northwestern Vermont...
Washington County in central Vermont...
* Until 800 PM EDT
* At 703 PM EDT, a severe thunderstorm was located near Jerusalem,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Barre, Montpelier, Calais, Bradford, Orange, Waterbury Village,
Websterville, Lincoln, New Haven, Worcester, Middlesex, Marshfield,
Cabot Village, Corinth Corners, Washington, Ryegate, Cabot,
Moretown, Newbury and Newbury Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4434 7187 4435 7191 4434 7193 4434 7198
4432 7203 4430 7204 4428 7206 4423 7205
4419 7207 4413 7203 4411 7206 4410 7203
4409 7205 4408 7203 4406 7207 4399 7212
4406 7322 4447 7282 4439 7188 4435 7184
TIME...MOT...LOC 2303Z 273DEG 40KT 4416 7291
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
788
WWUS51 KBTV 122342
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
742 PM EDT SAT AUG 12 2017
VTC001-007-015-122351-
/O.CAN.KBTV.SV.W.0057.000000T0000Z-170813T0000Z/
Lamoille VT-Addison VT-Chittenden VT-
742 PM EDT SAT AUG 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAMOILLE...
NORTHEASTERN ADDISON AND SOUTHEASTERN CHITTENDEN COUNTIES IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area, therefore the warning has been cancelled.
LAT...LON 4434 7198 4432 7203 4428 7207 4423 7205
4419 7207 4413 7203 4411 7206 4410 7203
4409 7205 4408 7204 4406 7207 4399 7212
4403 7274 4408 7290 4444 7260 4439 7188
4435 7184
TIME...MOT...LOC 2341Z 281DEG 28KT 4425 7238
$$
VTC005-017-023-130000-
/O.CON.KBTV.SV.W.0057.000000T0000Z-170813T0000Z/
Orange VT-Caledonia VT-Washington VT-
742 PM EDT SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR NORTHERN ORANGE...SOUTHERN CALEDONIA AND WASHINGTON COUNTIES...
At 741 PM EDT, a severe thunderstorm was located over Plainfield,
moving east at 30 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Barre, Montpelier, Calais, Bradford, Orange, Websterville, Worcester,
Middlesex, Marshfield, Cabot Village, Corinth Corners, Washington,
Ryegate, Cabot, Moretown, Newbury, Newbury Village, Williamstown, E F
Knapp State Airport and Waterford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4434 7198 4432 7203 4428 7207 4423 7205
4419 7207 4413 7203 4411 7206 4410 7203
4409 7205 4408 7204 4406 7207 4399 7212
4403 7274 4408 7290 4444 7260 4439 7188
4435 7184
TIME...MOT...LOC 2341Z 281DEG 28KT 4425 7238
HAIL...1.00IN
WIND...70MPH
$$450
WWUS51 KBTV 122359
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
759 PM EDT SAT AUG 12 2017
VTC005-017-023-130009-
/O.EXP.KBTV.SV.W.0057.000000T0000Z-170813T0000Z/
Orange VT-Caledonia VT-Washington VT-
759 PM EDT SAT AUG 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ORANGE...SOUTHERN
CALEDONIA AND WASHINGTON COUNTIES WILL EXPIRE AT 800 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4434 7198 4432 7203 4428 7207 4423 7205
4419 7207 4413 7203 4411 7206 4410 7203
4409 7205 4408 7204 4406 7207 4399 7212
4403 7274 4408 7290 4444 7260 4439 7188
4435 7184
TIME...MOT...LOC 2359Z 283DEG 34KT 4426 7225
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:14 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 12, 4:14 PM EDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Burlington VT 414 PM EDT Sat Aug 12 2017 .SYNOPSIS... Thunderstorms through this evening will have the potential to produce gusty winds and small hail. Storms will taper off after nightfall, followed by cooler and drier weather early next week. The next chance for rain will be later next week when a low pressure system moves through Thursday into Friday. && .NEAR TERM /THROUGH SUNDAY/... As of 408 PM EDT Saturday...Showers and thunderstorms having a tough time getting organized over our forecast. Most unstable CAPE over 2,000 j/kg, but convection is having difficulty overcoming weak CIN around 900-850mb shown on BUFKIT RAP and HRRR model data with surface temps only 75 to 80 degrees. Weak convergence along prefrontal trough from northern Champlain valley southwest into the central Adirondacks proving to have limited low level convergence and lift as well. Shear is modest at best, with 0-6km bulk shear less than 40 knots. Biggest threat will be wind gusts 30-40 mph and pea to dime size hail in the strongest storms. Best instability is in the Champlain Valley, and any storms that form/move through there and head up the western slopes of the Green Mountains bear watching. Convection to wind down this evening with loss of surface heating. 500 mb trough and surface cold front to move into area overnight into Sunday morning. The surface front moves into the St. Lawrence Valley after midnight, to the Champlain Valley by sunrise, and east of Vermont by mid morning. Frontal lift, morning sun, and orographic lift in northern Vermont will continue low chance for showers in that area until the moisture runs out. Despite the front on our doorstep there will be little airmass change tonight, and lows will be similar to previous night in the upper 50s to lower 60s. Sunday about 5 degrees cooler with highs 70- 75 and some partial clearing. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... As of 408 PM EDT Saturday...500 mb shortwave energy exits to our east with broad cyclonic upper level flow around a low over James Bay. Fast westerly flow at 500 mb across the forecast area and surface high pressure building in from the west. A weakly sheared trough moves through in the upper flow with some models breaking out light showers on Monday. For now I kept POPs below slight chance level and only reflected it with a few more clouds on Monday. Seasonable temperatures a few degrees below normal, with highs in the 70s Monday and overnight lows in the 50s. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 1212 PM EDT Saturday...Long term period picks up where the short term left off with high pressure continuing to dominate at the surface while upper level low pressure east of James Bay slowly shifts southeastward to the Gulf of St. Lawrence by Wednesday evening. For the most part the region remains dry, though some isolated to scattered showers will be possible Tuesday afternoon generally in the higher terrain due to the orographic lift as weak shortwave energy traverses the region. An upper level ridge follows for Wednesday night through Thursday night continuing the dry stretch, before our next potential system moves in for Friday and Saturday. While it's 7 days out, there's good consensus amongst the GFS and ECMWF for widespread precipitation these 2 days, with PWATS possibly near 2". && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... Through 18Z Sunday...scattered tsra lowering vis to mvfr with vfr cigs moving west to east in the 19-24 UTC timeframe, otherwise vfr cigs/vis through the evening. Cold front with wind shift to west to occur mainly after midnight and some lowering of ceilings to mvfr with the frontal passage. Drier air moves in behind front and ceilings improve to vfr. Outlook... Sunday Night: VFR. NO SIG WX. Monday: VFR. NO SIG WX. Monday Night: VFR. NO SIG WX. Tuesday: VFR. Slight Chance SHRA. Tuesday Night: VFR. NO SIG WX. Wednesday: VFR. NO SIG WX. Wednesday Night: VFR. NO SIG WX. Thursday: VFR. Chance SHRA. && .MARINE... Lake Wind Advisory the rest of this afternoon into the evening. Wind in the 20-25 knot range just touching the advisory level and will continue to do so through the evening. Wind in the lower atmosphere will continue to mix down to the surface with the daytime heating, then die down as the sun sets and mixing subsides. Lake Thunderstorm Advisory is also in effect through the evening. Thunderstorms forming over the Adirondacks will move east off the mountains across Lake Champlain and create a hazard to boaters and recreationists. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Hanson NEAR TERM...Hanson SHORT TERM...Hanson LONG TERM...Deal/Lahiff AVIATION...Hanson MARINE...Hanson
Hazardous weather outlook, Aug 12, 4:51 AM EDT, 14 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 451 AM EDT Sat Aug 12 2017 NYZ026>031-034-035-087-VTZ001>012-016>019-130900- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 451 AM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Scattered to numerous showers and thunderstorms are expected across much of the North Country this afternoon and evening. The potential for thunderstorms producing wind gusts in the 40 to 50 mph range...small hail...heavy downpours...and frequent lightning will exist across the northern Adirondacks from 200 pm to 500 pm...across the Champlain Valley from 400 pm to 700 pm...and across the remainder of Vermont between 500 pm and 800 pm. Anyone with outdoor plans should keep an eye on the sky and seek shelter as storms approach. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 12, 2:29 PM EDT, 4 hours 35 minutes before
Special Weather Statement National Weather Service Burlington VT 229 PM EDT SAT AUG 12 2017 NYZ028-VTZ001-002-016-121930- Eastern Clinton-Western Franklin-Grand Isle-Eastern Franklin- 229 PM EDT SAT AUG 12 2017 ...A THUNDERSTORM WILL AFFECT NORTHEASTERN CLINTON...NORTHERN GRAND ISLE AND NORTHWESTERN FRANKLIN COUNTIES... At 228 PM EDT, a thunderstorm was located over Rouses Point, moving east at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. This storm has a history of pea size hail at Champlain, New York. Locations impacted include... Chazy, Enosburg Falls, Franklin, Alburgh Village, Champlain, St. Albans City, Sheldon, Swanton, St. Albans Town, South Alburgh, Alburgh, Enosburg Falls Village, Alburgh Dunes State Park, North Hero, Swanton Village, Bakersfield, Highgate Falls, Isle La Motte, Lake Carmi State Park and Rouses Point. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If you are on or near Lake Champlain, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. LAT...LON 4478 7276 4484 7356 4501 7351 4502 7281 TIME...MOT...LOC 1828Z 268DEG 20KT 4498 7335
Special weather statement, Aug 12, 4:33 PM EDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Burlington VT
433 PM EDT SAT AUG 12 2017
NYZ028-031-035-VTZ001-005-017-122130-
Eastern Clinton-Eastern Essex-Western Clinton-Grand Isle-Eastern
Chittenden-Western Chittenden-
433 PM EDT SAT AUG 12 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON...
NORTHEASTERN ESSEX...SOUTHERN GRAND ISLE AND NORTHWESTERN CHITTENDEN
COUNTIES...
At 432 PM EDT, a strong thunderstorm was located near Au Sable Forks,
moving east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Essex Junction, South Burlington, Burlington International Airport,
Burlington, Peru, Winooski, Colchester, Essex Junction Village,
Williston, Keeseville, Milton, South Hero, Port Kent, Essex,
Shelburne, Grand Isle, Richmond, Jericho, Sunset Island and West
Milton.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4470 7317 4442 7298 4438 7355 4447 7356
4446 7359 4446 7363 4445 7365 4451 7368
4473 7323
TIME...MOT...LOC 2032Z 253DEG 23KT 4446 7357Special weather statement, Aug 12, 5:32 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Burlington VT
532 PM EDT SAT AUG 12 2017
NYZ035-VTZ005-009-018-122200-
Eastern Essex-Western Chittenden-Western Addison-Eastern Addison-
532 PM EDT SAT AUG 12 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ESSEX...
NORTHWESTERN ADDISON AND SOUTHWESTERN CHITTENDEN COUNTIES...
At 532 PM EDT, a strong thunderstorm was located over Panton, moving
east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Vergennes, Westport, Ferrisburg, Charlotte, Waltham, Bristol, Monkton
Ridge, Monkton, Monkton Boro, New Haven, Panton, Mt. Philo State
Park, Addison, Kingsland Bay State Park, Ferrisburgh, Weybridge,
Hinesburg, Fort Cassin Point, Owls Head Bay and Town Farm Bay.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4405 7302 4406 7349 4413 7352 4420 7352
4435 7316
TIME...MOT...LOC 2132Z 258DEG 22KT 4413 7333Special weather statement, Aug 12, 5:40 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Burlington VT
540 PM EDT SAT AUG 12 2017
VTZ002-016-122215-
Western Franklin-Eastern Franklin-
540 PM EDT SAT AUG 12 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FRANKLIN COUNTY...
At 540 PM EDT, a strong thunderstorm was located over St. Albans
City, moving east at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Enosburg Falls, Bakersfield, Berkshire, St. Albans City, Enosburg
Falls Village, Sheldon, Fairfield, Lake Carmi State Park, Enosburg,
Franklin, Swanton, St. Albans Town, Belvidere, Montgomery, Highgate,
Swanton Junction, Sheldon Junction, West Hill, North Sheldon and East
Highgate.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4480 7264 4480 7265 4479 7274 4476 7277
4477 7310 4488 7314 4502 7271 4501 7270
TIME...MOT...LOC 2140Z 257DEG 26KT 4484 7305Special weather statement, Aug 12, 6:42 PM EDT, 22 minutes before
Special Weather Statement National Weather Service Burlington VT 642 PM EDT SAT AUG 12 2017 VTZ003-004-006-007-016-122345- Essex-Caledonia-Eastern Franklin-Orleans-Lamoille- 642 PM EDT SAT AUG 12 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LAMOILLE... NORTHEASTERN CALEDONIA...ORLEANS AND NORTHWESTERN ESSEX COUNTIES... At 641 PM EDT, a strong thunderstorm was located near Eden, moving east at 20 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Newport City, Island Pond, Orleans, Derby Center, Charleston, Jay, Newport Town, Jay In Franklin County, Eden, Westmore, Orleans Village, Glover, Brownington, Albany, Coventry, Barton, Troy, Newark, Newark Hollow and Brownington Village. LAT...LON 4468 7187 4462 7254 4500 7258 4501 7173 TIME...MOT...LOC 2241Z 259DEG 16KT 4474 7249 Taber
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:29 PM EDT | Special Weather Statement | BTV | Franklin | 61 min |
| Aug 12, 2:43 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, Grand Isle | 62 min |
| Aug 12, 4:33 PM EDT | Special Weather Statement | BTV | Chittenden | 57 min |
| Aug 12, 5:32 PM EDT | Special Weather Statement | BTV | Addison | 28 min |
| Aug 12, 5:40 PM EDT | Special Weather Statement | BTV | Franklin | 35 min |
| Aug 12, 6:00 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden, Lamoille, Washington | 60 min |
| Aug 12, 6:16 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Washington | 48 min |
| Aug 12, 6:42 PM EDT | Special Weather Statement | BTV | Orleans | 63 min |
| Aug 12, 7:00 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Essex, Lamoille, Orleans, Washington | 75 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.